Massachusetts, 2021

Winter Weather in Massachusetts, December 22, 2021

December 22, 2021 · NWS ALY · 2 events in 2 counties and zones

A period of light freezing rain and sleet pushed across portions of western Massachusetts during the morning hours of December 22, 2021. Despite freezing rain accumulations of only a light glaze to one tenth of an inch, slippery travel led to some area schools to be delayed or closed.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A period of light freezing rain and sleet pushed across portions of western Massachusetts during the morning hours of December 22, 2021. Despite freezing rain accumulations of only a light glaze to one tenth of an inch, slippery travel led to some area schools to be delayed or closed.

Key Impacts: school delays and closures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 21, 9:55 PM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Dec 21, 9:55 PM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
955 PM EST Tue Dec 21 2021

.SYNOPSIS...
Clouds increase tonight ahead of a period of showers
which could fall as a wintry mix of freezing rain, sleet and plain
rain mainly east of the Hudson River. This may result in slippery
travel for the Wednesday morning commute. Then, a cold front
tomorrow will result in cooler temperatures, blustery winds and
snow showers for the southern Adirondacks. High pressure returns
Wednesday night into Thursday leading to seasonably cooler
temperatures. Next chance for more widespread light snow holds off
until Thursday night.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
Winter Weather Advisory from 1 AM to 10AM Wednesday for the
Berkshires, northern Litchfield County, CT, and Windham County,
VT...

Leading edge of light rain and mixed precipitation, including
spotty freezing rain is into northern NJ and eastern PA but as
the clouds and precipitation build north, there are low level
dry layers to overcome, seen in the KOKX 00Z sounding. 850-700
hPa steering winds are southwest to west southwest, so the
northern and western edge of the steadier precipitation should
eventually get to the KPOU area and into the Taconics,
Berkshires and parts of southern VT. Keeping chance to slight
chance even to the Capital Region and Bennington areas but any
precipitation should be spotty in the Capital Region and
Bennington areas.

Based on thermal profiles in sources of near term guidance,
temperatures rise a few degrees as the deeper clouds and light
precipitation moves in, so the current surface temperatures at
or below freezing should rise slowly with the deeper clouds and
precipitation moving in. Still, a time window of mix including
freezing rain is expected in the Advisory area and scattered
pockets of freezing rain are expected in the mid Hudson Valley
and southern Taconics, whee a Special Weather Statement was
issued. Temperatures should warm to just above freezing through
daybreak but a near-term expansion of the Winter Weather
Advisory is not out of the question in the mid Hudson valley and
southern Taconics, around or just after midnight, depending on
how the observed temperatures and precipitation on radar
evolves. Previous AFD has more details and is below...

PREVIOUS DISCUSSION:
Most of the region should radiate for a few hours before
thicker cloud coverage overspreads the region towards 03 - 06
UTC. Therefore, thinking temperatures will have a chance to cool
into the upper 20s to near 30 before temperatures become
steadier under the thicker clouds.

High res, global guidance and ensembles have all trended wetter
for tonight in comparison to yesterday's model runs and now are
in fairly good agreement that a narrow area of showers will
track into the mid-Hudson Valley, Taconics and NW CT towards or
shortly after Midnight before advancing northeastward into the
Berkshires and southern VT. This precipitation is not from the
main coastal low which will be well to our south/east but
actually from a corridor of enhanced FGEN in the 850-700hPa
layer. In fact, QPF amounts look to be appreciable with most
guidance showing 0.10 - 0.20" from this swath of precipitation
with the highest amounts in Litchfield and Berkshire County. The
western extent of the precip remains a bit uncertain but
guidance shows sufficient moisture and forcing reaching areas as
far west as the Hudson River in the mid-Hudson Valley with
perhaps some sprinkles reaching even into the Capital District.

While confidence has increased on precipitation occurring, the
precipitation type remains uncertain. Guidance continues to
suggest that initial dry air should allow evaporative cooling
processes to cool the column, supporting initial snow or sleet
at the start. Then, increasing southerly flow should moderate
the temperature profile quickly and support a warm wedge,
especially in the 925 - 850 layer, leading to a changeover to
sleet and even freezing rain. Meanwhile, the ongoing
precipitation could keep sfc temperatures near their respective
wet-bulb values which look to be near or slight below freezing.

The best warm air advection looks to occur in western New
England and given higher QPF amounts expected here, we issued a
Winter Weather Advisory after collaboration with neighboring
WFOs. Total ice amounts look low given antecedent mild
temperatures and steady precipitation rate which should promote
run off and therefore mitigate ice accretion. However,
evaporative cooling could keep sfc temperatures near freezing
and support a light glaze of ice. Highest confidence for ice
accretion looks to be in the higher terrain of the Berkshires
and in Windham County, VT where chilly sfc temperatures could
remain in place the longest as the warm nose aloft advances
northward. The Taconics and mid-Hudson Valley in eastern NY
could observe a period of freezing rain as well mainly 06 - 12
UTC before sfc temperatures warm above freezing. Due to the
short duration, we chose not to include these areas in the
advisory. However, should confidence increase, we may issue a
Special Weather Statement to account for possible slippery
travel conditions which could include part of the Wednesday
morning commute.

A negatively tilted shortwave digging into the Saint Lawrence
River Valley Wednesday morning should drive a sfc cold front
eastward through our area. This should push the warm air aloft
into New England and allow precipitation to end as a wintry mix
of sleet/snow depending on the exact temperature profile. By 15
UTC any freezing rain should end as the warm nose aloft should
exit into New England and sfc temperatures likely warm above
freezing. This is therefore when we end the advisory.

Behind the front, cold air advection and a tightening pressure
gradient will result in deep boundary layer mixing and allow
blustery winds to ensue. Gusts up to 25 - 35mph, with the
strongest winds down the Mohawk Valley into the Capital Region
where westerly winds could be enhanced. High temperatures should
rise into the mid to upper 30s with upper 20s in the southern
Adirondacks, western Mohawk Valley and southern Greens where
snow showers look possible, especially during the afternoon.
Total snow amounts range from coatings up to around an inch.
Locally higher amounts in the southern Adirondacks are possible
due to lake effect enhancements.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
As high pressure builds into the Appalachians Wednesday night,
winds aloft should veer to the northwest. As we lose the fetch
off the lakes, snow showers should be redirected into the
northern Catskills and move out of our area. Winds overnight
will gradually diminish but remain a bit breezy. Continued cold
air advection with 850hPa isotherms dropping to -12C to -14C
should support overnight lows falling into the upper teens to
low 20s.

High pressure takes control of the area Thursday resulting in
seasonably cool temperatures with highs reaching into the upper
20s to low 30s. Next chance for precipitation then arrives
Thursday night as a shortwave tracks into the mid-Atlantic and a
period of warm air advection could produce a period of light
snow. The strongest forcing looks to be near and just north of
I-90 which is where we placed high chance POPs. Overall,
precipitation looks to be rather light and short-lived as the
shortwave and best forcing/moisture exits into New England by 12
UTC Friday. However, this could produce slippery travel
conditions for any early Christmas Eve travelers.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Any light snow should be done by daybreak on Friday, allowing for a
dry and seasonable Christmas Eve Day.  Highs temps will range from
the upper 20s over the Adirondacks to the upper 30s across southern
areas.  While most of the day will feature at least partial
sunshine, clouds will be increase for late in the day into the
evening as the next system starts to approach from the northwest.

A period of light precipitation is expected for Christmas Eve night
as a wave of low pressure moves from the Great Lakes towards the
Northeast.  There remains some uncertainty regarding the exact
strength and track of this storm system, as well as any possible re-
development of the low pressure area south of Long Island/southern
New England for Christmas Morning.  Based on model soundings, precip
should start off snow for much of the area for Friday night, but may
start to transition to rain or a wintry mix before ending on
Christmas Day morning.  Exact QPF/snow amounts also remain
uncertain, but ensemble guidance suggests only a coating to a few
inches of snow look to occur, as moisture will be somewhat limited,
and precip should be shutting off behind the initial warm advection,
as the most likely storm track should allow for a dry slot to move
towards the area. Still, much of the area could wind up getting just
enough snow to make for a White Christmas morning, which would be
rather ironic considering the below normal snowfall that has
occurred so far this season. After early evening lows in the 20s on
Friday evening, temps should stay steady or slowly rise overnight,
reaching into the 30s for Christmas Day.  If enough clearing occurs,
temps could reach into the low 40s for southern areas by afternoon
as well.

There remains considerable uncertainty behind this system as well.
Some models (such as the 12z GFS/GGEM and some members of the 12z
GEFS) show another wave of low pressure developing along a boundary
over the Ohio Valley/Midwest and quickly passing to the south of the
area for Sunday and/or Monday. This could allow for another period
of steady precip, possibly in the form of snow, for much of the
area.  Other models (such as the ECMWF) are weaker or further south
with the second system.  For now, will keep slight to low chc POPs
in the forecast and continue to monitor model trends.  Temps should
continue to be seasonable with highs in the 30s and lows in the 20s
for Sun/Mon, so any precip that does occur would likely be snow or a
wintry mix.

While Tuesday looks fairly dry for now, will keep slight to low chc
POPs in the forecast for Tuesday due to the the fact that there is
an active and fast jet stream along with a fairly zonal flow in
place.  Temps will continue to be close to seasonal normals for
Tuesday as well.

&&

.AVIATION /03Z WEDNESDAY THROUGH SUNDAY/...
Flying conditions are currently VFR for all sites with just some
sct-bkn high cirrus clouds over the region. Winds are calm for
all sites. With the fairly clear skies and calm winds, can't
totally rule out a brief period of some light mist before clouds
thicken later this evening.

Clouds will be lowering towards midnight as a coastal storm
moves northward offshore the eastern seaboard. Ceilings will
lower to MVFR for all sites for the late night hours. Some light
precip in the form of freezing rain is expected for both KPSF
and KPOU after 06z. The precip should stay far enough south/east
to avoid KGFL/KALB, but will include VCSH since it may be close
to KALB. Visbility will likely be MVFR, although a brief period
of IFR visibility is possible for late in the overnight,
especially for KPSF. Any precip should be done by 13z-15z. Winds
overnight should be calm or very light from the south.

As a cold front passes through during the mid-morning on
Wednesday, winds will switch to the west and become gusty for
all sites. West to northwest winds will be 10 to 15 kts with
some higher gusts. Flying conditions will improve back to VFR
for the valley sites, but ceilings should stay bkn around
3500-5000 ft through the day. KPSF may stay MVFR into the early
to mid afternoon, but then should improve back to VFR for late
in the day. The gusty winds will continue into Wednesday
evening.

Outlook...

Wednesday Night: Low Operational Impact. Breezy. NO SIG WX.
Thursday: No Operational Impact. NO SIG WX.
Thursday Night: Moderate Operational Impact. Chance of SHSN.
Friday: No Operational Impact. NO SIG WX.
Friday Night: High Operational Impact. Likely SN.
Christmas Day: High Operational Impact. Likely RA...SN.
Saturday Night: Moderate Operational Impact. Chance of SHSN.
Sunday: Low Operational Impact. Slight Chance of SHSN.

&&

.HYDROLOGY...
No widespread or significant issues are expected on the main
stem rivers into early next week. Flows will likely steady or
slightly recede during the week.

The next system that may bring more widespread precipitation to
the Hydro Service Area looks to be Friday Night through
Christmas. Precipitation types and QPF amounts remain uncertain.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Winter Weather Advisory from 1 AM to 10 AM EST Wednesday for
     CTZ001.
NY...None.
MA...Winter Weather Advisory from 1 AM to 10 AM EST Wednesday for
     MAZ001-025.
VT...Winter Weather Advisory from 1 AM to 10 AM EST Wednesday for
     VTZ014-015.

&&

SYNOPSIS...Speciale
NEAR TERM...NAS/Speciale
SHORT TERM...Speciale
LONG TERM...Frugis
AVIATION...Frugis
HYDROLOGY...Speciale/Wasula
Hazardous weather outlook, Dec 21, 5:02 PM EST, 6 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
502 PM EST Tue Dec 21 2021

CTZ001-MAZ001-025-VTZ014-015-221200-
Northern Litchfield-Northern Berkshire-Southern Berkshire-
Western Windham-Eastern Windham-
502 PM EST Tue Dec 21 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 10 AM EST
WEDNESDAY...

This Hazardous Weather Outlook is for northern Litchfield County in
Connecticut, western Massachusetts and Windham County in southern
Vermont.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NYZ032-033-038>043-047>052-058-059-063-064-082-083-221200-
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Northern Saratoga-Northern Warren-Northern Washington-
Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Greene-Eastern Greene-
Western Ulster-Eastern Ulster-Northern Fulton-Southeast Warren-
502 PM EST Tue Dec 21 2021

This Hazardous Weather Outlook is for the southern Adirondacks, Upper
Hudson Valley, Mohawk Valley, Capital District, and eastern
Catskills in eastern New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ013-NYZ053-054-060-061-065-066-084-VTZ013-221200-
Southern Litchfield-Western Rensselaer-Eastern Rensselaer-
Western Columbia-Eastern Columbia-Western Dutchess-Eastern Dutchess-
Southern Washington-Bennington-
502 PM EST Tue Dec 21 2021

This Hazardous Weather Outlook is for southern Litchfield County in
Connecticut, the Taconics and mid-Hudson Valley in eastern New York
and Bennington County in southern Vermont.

.DAY ONE...Tonight.

A period of wintry mix including possible sleet and freezing rain is
possible tonight, mainly after Midnight which may result in slippery
travel conditions. If confidence in freezing rain increases, a
Special Weather Statement or even winter weather advisory may be
needed.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Dec 21, 9:29 PM EST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Albany NY
929 PM EST Tue Dec 21 2021

NYZ060-061-064>066-221000-
Western Columbia-Eastern Columbia-Eastern Ulster-Western Dutchess-
Eastern Dutchess-
929 PM EST Tue Dec 21 2021

...Pockets of freezing rain and and freezing drizzle possible
between midnight and daybreak Wednesday morning...

Rain will overspread the mid Hudson Valley and southern Taconics
around or shortly after midnight, and continue into Wednesday
morning. At the onset, surface temperatures will be near or
slightly below freezing. Precipitation may begin as a brief mix of
snow and sleet with a dusting possible, then quickly change to
light sleet, rain and some isolated pockets of freezing rain.

A trace to a light glaze could result in icy spots, especially
any untreated surfaces including sidewalks, overpasses, bridges,
exit and entrance ramps. Temperatures are expected to warm above
freezing through the early morning hours.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Northern Berkshire

When
December 22, 12:00 AM EST to 10:00 AM EST
Where
Northern Berkshire forecast zone
Reported by
ASOS
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

Winter Weather, Southern Berkshire

When
December 22, 12:00 AM EST to 10:00 AM EST
Where
Southern Berkshire forecast zone
Reported by
Trained Spotter
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2021Every state in 2021This day in weather historyWarnings in Massachusetts, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 996754, 996755.